Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Swallowed a large antibiotic the wrong way. Should I be concerned?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I swallowed a rather large antibiotic yesterday morning and it seemed to go down the wrong way.. is this possible and is there anything to be concerned about. I can breathe normally and there was no choking - just felt as though it wasn't going down the right way
Posted Thu, 1 Nov 2012 in General Health
Answered by Dr. Charles S Narasi 43 minutes later
I am glad to hear that you are able to breath O.K. and not
Some of the large pills such as Erythromycin family or
Ciprofloxin family can cause problems if you don't have
enough fluid with it.
If you have had intermittent problems with swallowing
especially solids , we will have to look for causes.
You might have a hiatus hernia, and certain abnormal
flaps in the esphagus called "Rings" which can cause
blockage temporarily.
If that is the case, you should undergo an esophagram
or x-ray study of your esphagus and stomach. This will
show any abnormal narrowing or hiatus hernia as I
mentioned earlier.
Just the slight irritation caused by the pill can persist
for 1-2 days. Make sure you drink fluids slowly and also
keep your chin up during taking tablets or chin down
when you take capsules.
Wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor